Arkansas, 2018Tornado in Arkansas, January 21, 2018
January 21, 2018 · NWS SHV · 1 event in 1 county or zone
A deep upper level trough moved out of the Inter Mountain West and into the Southern Plains on January 21st. This trough allowed for the return of much warmer temperatures and a return of Gulf of Mexico moisture, replacing a cold continental arctic air mass the Southern Plains had been under the influence of the week before.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep upper level trough moved out of the Inter Mountain West and into the Southern Plains on January 21st. This trough allowed for the return of much warmer temperatures and a return of Gulf of Mexico moisture, replacing a cold continental arctic air mass the Southern Plains had been under the influence of the week before. By afternoon, dewpoints were in the lower 60s as far north as the Middle Red River Valley of Northeast Texas, Southeast Oklahoma and Southwest Arkansas. This yielded CAPE values around 500 J/KG but very strong Deep Layer Shear was present along with strong low level directional shear. Storms ignited during the late afternoon and early evening hours of January 21st across Northern Texas and Southern Oklahoma along and just ahead of a dryline. Later in the evening, low level directional shear continued to increase and therefore, storms took on the form of supercells. Some of these storms produced large hail and damaging wind gusts. One long track supercell resulted in a tornado which did damage across portions of Bowie County Texas before crossing the Red River and continuing into Little River County Arkansas. The Pacific cold front in association with the upper level trough eventually caught up with the dryline moving into Northeast Texas and Southeast Oklahoma during the overnight hours of January 21st and into the predawn hours of January 22nd, but this broken line of thunderstorms was not responsible for any additional wind damage, hail, or tornadoes across Southwest Arkansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 21, 6:14 PM CST, 3 hours 34 minutes earlier.
Area forecast discussion, Jan 21, 6:14 PM CST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
614 PM CST Sun Jan 21 2018
.AVIATION...
For the ArkLaTex, VFR for now with looming wx just a couple of
hrs away for TYR/GGG as dryline near DFW ahead of a cold front
gathers up the Gulf moisture. SHV likely just after midnight. The
HRRR model is showing a line of TS progressing over the area
during the evening/overnight hrs. Tornado watch for E TX until
05Z with expectation for some strong/severe storms as winds
remain breezy off the Gulf S10-20KT with higher gusts. Low level
climb winds are S/SW 25-45KT near speed shear criteria with broad
SW flow aloft for flight levels increasing to 100KT by FL320. /24/
&&
.PREV DISCUSSION... /issued 307 PM CST Sun Jan 21 2018/
DISCUSSION...
Frontal boundary to merge with a dryline across Texas and Oklahoma
later this afternoon and push east across the ArkLaTex overnight.
Shortwave trough lining up with frontal boundary to allow for
increased convection overnight. Strong upper-level jet max
combined with increased low to mid-level moisture to sustain deep
convection across the region in the form of a squall line that
will bring the potential for heavy rainfall with some storms
possibly becoming severe. At this time a tornado watch will be
issued for portions of southeast Oklahoma, southwest Arkansas and
northeast Texas through 11 PM.
Lake wind advisory remains in effect through midnight with
elevated southerly winds persisting around 15 to 20 mph across
the region.
Conditions to improve on Monday with precipitation ending from the
west. Pacific high pressure to rebuild across the region allowing
for mild conditions through the end of the work week.
Temperatures to range from highs in the 60s to lows in the mid 30s
through Thursday. As surface high shifts east, southerly flow to
return bringing a gradual warming trend and increased moisture
across the region on Friday.
Showers and thunderstorms again possible on Friday night into
Saturday as an upper-level trough and surface front move across
the region. /05/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 51 62 37 60 / 90 10 0 0
MLU 57 64 38 58 / 90 30 0 0
DEQ 44 56 32 56 / 90 10 0 0
TXK 47 59 35 57 / 90 10 0 0
ELD 52 61 36 58 / 80 10 0 0
TYR 46 61 36 59 / 90 10 0 0
GGG 47 61 36 59 / 90 10 0 0
LFK 51 64 36 62 / 80 10 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory until midnight CST tonight for ARZ070-071.
LA...Lake Wind Advisory until midnight CST tonight for LAZ001>003-
010>012.
OK...None.
TX...Lake Wind Advisory until midnight CST tonight for TXZ096-097-
108>112-124>126-136>138-149>153.
&&
24/05Hazardous weather outlook, Jan 21, 12:19 PM CST, 9 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1219 PM CST Sun Jan 21 2018
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-221830-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1219 PM CST Sun Jan 21 2018
This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.
.DAY ONE...This Afternoon and Tonight...
An upper-level storm system across the Southern Plains combined
with a surface low and trailing cold front will increase showers
and thunderstorms across the Four State Region late this
afternoon. The storms will develop into a squall line and spread
East from Eastern Oklahoma and North Texas across the forecast
area during the evening and overnight. Strong to severe
thunderstorms will be possible with damaging winds the main threat
along with a few tornadoes.
.DAYS TWO THROUGH SEVEN...Monday through Saturday...
Showers and thunderstorms possible on Friday night into Saturday
night as an upper-low and surface front move across the region.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed late this afternoon
and overnight.
In the hours before
Special weather statement, Jan 21, 5:01 PM CST, 4 hours 47 minutes before
Special Weather Statement
National Weather Service Shreveport LA
501 PM CST SUN JAN 21 2018
OKZ077-212345-
McCurtain OK-
501 PM CST SUN JAN 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MCCURTAIN COUNTY UNTIL
545 PM CST...
At 501 PM CST, Doppler radar was tracking a strong thunderstorm 9
miles east of Cloudy, or 26 miles southeast of Clayton, moving
northeast at 50 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Rufe, Smithville, Watson, Bethel, Battiest, Pickens, Ringold, Mount
Herman and Sherwood.
A tornado watch remains in effect until 1100 PM CST for southeastern
Oklahoma.
LAT...LON 3451 9446 3445 9446 3407 9516 3424 9515
3425 9505 3451 9505
TIME...MOT...LOC 2301Z 223DEG 45KT 3426 9512
09Special weather statement, Jan 21, 6:53 PM CST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Shreveport LA
653 PM CST SUN JAN 21 2018
OKZ077-220115-
McCurtain OK-
653 PM CST SUN JAN 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MCCURTAIN COUNTY
UNTIL 715 PM CST...
At 653 PM CST, Doppler radar was tracking a strong thunderstorm 10
miles east of Nashoba, or 21 miles southeast of Clayton, moving
northeast at 55 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Battiest and Pickens.
A tornado watch remains in effect until 1100 PM CST for southeastern
Oklahoma.
LAT...LON 3451 9463 3424 9502 3427 9505 3451 9505
TIME...MOT...LOC 0053Z 223DEG 49KT 3443 9504
09
Local storm report, Jan 21, 8:44 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
844 PM CST SUN JAN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM TSTM WND DMG 2 N WINNSBORO 32.99N 95.29W
01/21/2018 FRANKLIN TX TRAINED SPOTTER
NUMEROUS TREES DOWN, POWER LINES DOWN ON
NORTH SIDE OF WINNSBORO AND NORTH OF
WINNSBORO.
&&
25Local storm report, Jan 21, 8:51 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
851 PM CST SUN JAN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL YANTIS 32.94N 95.58W
01/21/2018 E1.75 INCH WOOD TX PUBLIC
&&
25Local storm report, Jan 21, 9:06 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
906 PM CST SUN JAN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 PM HAIL MOUNT PLEASANT 33.17N 94.98W
01/21/2018 E1.75 INCH TITUS TX EMERGENCY MNGR
&&
25Local storm report, Jan 21, 9:36 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
936 PM CST SUN JAN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND DMG 4 NNE MOUNT PLEASANT 33.22N 94.95W
01/21/2018 TITUS TX LAW ENFORCEMENT
TREES REPORTED DOWN ON CR 3210, CR 1150, AND
CR 1465.
&&
25Tornado, Little River
- When
- January 21, 9:48 PM CST to 9:53 PM CST
- Where
- Little River County, 3.02 mi SE of Lanesport to 1.17 mi ENE of Wallace
- Rating
- EF1
- Path length
- 6.32 mi
- Path width
- 295 yd
- Property damage
- $40,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.622, -94.429
An EF-1 tornado with maximum estimated winds between 100-110 mph touched down on the Legacy Ranch along County Road 1 in Southern Little River County, bending the fence, stripping the siding and roofing material on a large barn, and flipping two semi trailers on their side. The tornado then moved northeast across County Road 4 and Highway 41, snapping power poles and trees. As the tornado continued moving northeast, several trees were snapped and uprooted as it entered the Wallace community. The First Baptist Church in Wallace lost several shingles, and several homes sustained minor roof damage along Highway 32, County Road 10, and County Road 76, primarily losing shingles. Two additional outbuildings and barns sustained minor damage. The tornado finally lifted just north of County Road 76.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, January 21, 2018$2.5 million · EF2 · 11 events
- Dense Fog in Michigan, January 21 to 22, 20181 death · 2 injured · 1 event
- Avalanche in Colorado, January 21, 20181 death · 1 event
- Tornado and Hail in Arkansas, January 21 to 22, 2018$244,000 · EF1 · 10 events
- Tornado and Damaging Winds in Missouri, January 21 to 22, 2018$110,000 · EF1 · 5 events
- Tornadoes and Damaging Winds in Arkansas, January 21, 2018$65,000 · EF1 · 4 events
- Tornadoes and Hail in Texas, January 21, 2018$95,000 · EF0 · 11 events
- Blizzard in Colorado, January 21 to 22, 20183 injured · 3 events
- Blizzard and Winter Storm in Nebraska, January 21 to 22, 201824 events
- Winter Weather in South Dakota, January 21 to 22, 201813 events
- Blizzard and Winter Storm in Kansas, January 21 to 22, 20187 events
- Winter Storm in South Dakota, January 21 to 22, 20186 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 728507.